Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 227, NWS Indianapolis, IN

September 20, 2008Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2008, 5:00 PM EDT for Putnam County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2008, 5:00 PM EDT (21:00 UTC)
Expired
Sep 20, 2008, 5:45 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:07 PM EDTTSTM WND GST 672 N Carpentersville, INA COUPLE OF TREES BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 202100
SVRIND
INC133-202145-
/O.NEW.KIND.SV.W.0227.080920T2100Z-080920T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 545 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CARPENTERSVILLE...OR 19 MILES SOUTH OF
  CRAWFORDSVILLE...AND MOVING NORTHWEST AT 7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARPENTERSVILLE BY 510 PM EDT...
  ROACHDALE BY 525 PM EDT...
  RUSSELLVILLE BY 545 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3988 8691 3988 8670 3966 8670 3976 8702
      3988 8702
TIME...MOT...LOC 2100Z 132DEG 6KT 3979 8678

$$

NIELD
3 follow-up statements
000 
WWUS53 KIND 202112 RRA
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 PM EDT SAT SEP 20 2008

INC133-202145-
/O.CON.KIND.SV.W.0227.000000T0000Z-080920T2145Z/
PUTNAM-
512 PM EDT SAT SEP 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN PUTNAM COUNTY...

AT 509 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
CARPENTERSVILLE...OR 18 MILES SOUTH OF CRAWFORDSVILLE...MOVING
NORTHWEST AT 7 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROACHDALE BY 525 PM EDT...
  RUSSELLVILLE BY 545 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

DAMAGING WINDS UP TO 67 MPH WERE REPORTED NORTH OF CARPENTERSVILLE 
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS

LAT...LON 3988 8691 3988 8670 3966 8670 3976 8702
      3988 8702
TIME...MOT...LOC 2112Z 129DEG 6KT 3980 8682

$$

NIELD
000 
WWUS53 KIND 202136
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
536 PM EDT SAT SEP 20 2008

INC133-202145-
/O.CON.KIND.SV.W.0227.000000T0000Z-080920T2145Z/
PUTNAM-
535 PM EDT SAT SEP 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN PUTNAM COUNTY...

AT 532 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR 
BAINBRIDGE...OR 18 MILES SOUTH OF CRAWFORDSVILLE...MOVING NORTHWEST 
AT 7 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELLVILLE BY 545 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

DAMAGING WINDS UP TO 67 MPH WERE REPORTED NEAR CARPENTERSVILLE WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 3988 8691 3988 8670 3966 8670 3976 8702
      3988 8702
TIME...MOT...LOC 2135Z 129DEG 6KT 3978 8690

$$

NIELD
000 
WWUS53 KIND 202143
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT SAT SEP 20 2008

INC133-202152-
/O.EXP.KIND.SV.W.0227.000000T0000Z-080920T2145Z/
PUTNAM-
542 PM EDT SAT SEP 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PUTNAM COUNTY WILL 
EXPIRE AT 545 PM EDT...

SMALL HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE FROM ADDITIONAL 
THUNDERSTORMS IN THE WARNED COUNTY.

LAT...LON 3988 8691 3988 8670 3966 8670 3976 8702
      3988 8702
TIME...MOT...LOC 2142Z 129DEG 6KT 3979 8691

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:20 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 20, 3:20 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EDT SAT SEP 20 2008

.FCST DISCUSSION...

FCST FOCUS ON LOW POPS AND TEMPS IN THE SHORT TERM.

UPPER LOW NOW DRIFTING N ALONG THE MS RIVER WILL CONTINUE TO PROVIDE
WEAK LIFT ALOFT/SUPPORT FOR SCT -SHRA/TSRA THIS EVENING INTO SUN.

GUIDANCE IS AGAIN IN DECENT AGREEMENT WITH MOS TEMPS IN THE SHORT
TERM. WILL LEAN TOWARD A BLEND FOR MAX TEMPS AND LEAN TOWARD THE
METMOS FOR LOWS.

TONIGHT...WEAK SFC LOW CENTERED NEAR IND WILL ACT TO PRODUCE WEAK
SFC CONVERGENCE.  DAYTIME HEATING AND CAPES IN THE 500-750J/KG RANGE
WILL PRODUCE SCT STORMS THIS EVENING. ISOLATED/SCT STORMS COULD
PERSIST INTO THE NIGHT CLOSER TO THE UPPER SYSTEM NEAR THE IL
BORDER SO WILL KEEP LOW CHCS THERE.

SUN...UPPER SYSTEM WILL DRIFT ACROSS THE AREA WITH ANOTHER ROUND OF
ISOLATED SHOWERS OR STORMS POSSIBLE. DAYTIME HIGHS AGAIN SHOULD
APPROACH OR JUST EXCEED THE 80 DEGREE MARK WITH SOME INCREASE IN
CLD COVERAGE POSSIBLE.

MON AND BEYOND...WE FAVOR A DRY FCST CLOSER TO THE ECMWF. GFS
ENSEMBLE IS TRENDING TOWARD THE ECMWF WHICH FCSTS HIGHER HTS/RIDGING
TO PERSIST FOR A LONGER PERIOD OF TIME AHEAD OF THE NEXT LONGWAVE
TROUGH WHICH WILL ALSO BE WEAKENING WITH TIME. LOOK FOR DRY AND
WARMER THAN AVG CONDS NEXT WEEK.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.

UPPER LEVEL LOW OVER SOUTHEAST MISSOURI WILL CONTINUE TO MOVE ONLY
VERY SLOWLY THROUGH THE TAF PERIOD. CURRENT SATELLITE AND RADAR
TRENDS SHOW THAT CLOUDS ARE INCREASING BUT PRECIPITATION NOT
REALLY INCREASING OVER CENTRAL INDIANA. THIS IS LIKELY DUE TO
QUITE A BIT OF DRY AIR THAT IS PRESENT IN THE LOW LEVELS. WILL
MENTION FEW-SCT CU THIS AFTERNOON AT 4-7KFT BUT NOT INCLUDE CB
SINCE THIS IS NOT SUPPORTED SO FAR BY WHAT IS GOING ON. CLOUDS
WILL DISSIPATE AFTER 00Z WITH THE LOSS OF SUN. BUT THE MID LEVEL
DECK SHOULD REMAIN IN THE SCT-BKN STATUS WITH THE UPPER LOW STILL
NEARBY. THIS CLOUD DECK IS LIKELY TO INHIBIT FOG FORMATION DESPITE
THE LIGHT WINDS AND INCREASED LOW LEVEL MOISTURE TONIGHT. THE BEST
SHOT AT IFR WILL BE LAF WHERE IT IS MOST LIKELY THAT SKIES WILL
CLEAR. AT HUF AND BMG WILL GO WITH MVFR VSBY AFTER 06Z TIME
TONIGHT WITH DISSIPATION OF FOG AT ALL SITES BY 13Z. THEN JUST VFR
CONDITIONS FOR THE LAST SEVERAL HOURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
PUBLIC...CO
Hazardous weather outlook, Sep 20, 3:18 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
318 PM EDT SAT SEP 20 2008

INZ021-028>031-035>049-051>057-060>065-067>072-211930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
318 PM EDT SAT SEP 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. NO
SEVERE WEATHER IS ANTICIPATED HOWEVER THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINS. ANY HAIL THREAT
WILL END WITH SUNSET THIS EVENING. BE AWARE FOR DANGEROUS CLOUD TO
GROUND LIGHTNING WITH ANY STORMS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY. NO SEVERE WEATHER IS
EXPECTED BUT ANY STORM WILL BE CAPABLE OF PRODUCING CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Sep 20, 4:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             5 E INDIANAPOLIS        39.78N 86.05W
09/20/2008  U0.75 INCH       MARION             IN   TRAINED SPOTTER

            HAIL REPORTED AT 38TH STREET AND SHADELAND.

&&

JNIELD
Local storm report, Sep 20, 4:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             3 ESE BAINBRIDGE        39.74N 86.76W
09/20/2008  U0.25 INCH       PUTNAM             IN   LAW ENFORCEMENT

            HAIL REPORTED IN THE HERITAGE LAKE AREA.

&&

JNIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:49 PM EDTSevere Thunderstorm WarningINDHancock, Marion26 min
Sep 20, 5:20 PM EDTSevere Thunderstorm WarningINDHamilton, Madison25 min
Sep 20, 5:32 PM EDTSevere Thunderstorm WarningINDJohnson28 min
Sep 20, 6:00 PM EDTSevere Thunderstorm WarningINDBrown30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.